South Dakota, 2008

Funnel Cloud in South Dakota, June 27, 2008

June 27, 2008 · NWS ABR · 1 event in 1 county or zone

A funnel cloud dropped from an isolated thunderstorm for a short time in southern Brown County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A funnel cloud dropped from an isolated thunderstorm for a short time in southern Brown County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 27, 1:39 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 27, 1:39 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
239 PM CDT FRI JUN 27 2008

.SHORT TERM...TONIGHT THROUGH SUNDAY

MAIN CONCERN WITH THIS PERIOD DEALS WITH CHANCES OF CONVECTION.
CURRENTLY STRONG H5 UPPER LEVEL LOW PRESSURE AREA IS MOVING SOUTH
INTO NORTH DAKOTA AND WILL CONTINUE SOUTHEAST ACROSS EASTERN SOUTH
DAKOTA. THIS UPPER LOW WILL ROTATE AROUND A STRENGTHENING UPPER
CENTER THAT WILL BE NORTH OF THE GREAT LAKES BY TOMORROW
AFTERNOON. BY SUNDAY MORNING THE ORIGINAL LOW WILL BE MOSTLY
ABSORBED INTO THE CIRCULATION OF THE STRENGTHENING UPPER LOW. FOR
THE REST OF TODAY AND TONIGHT ALL ATTENTION IS ON A POST FRONTAL
TROUGH THAT IS MOVING THROUGH EASTERN SOUTH DAKOTA AT THIS TIME.
CONVECTION IS NOTED ALONG THIS BOUNDARY WITH THE STRONGEST CELLS
LOCATED ALONG THE SOUTHERN PART IN NEBRASKA AND IN WESTERN
MINNESOTA. STORMS ARE ALSO NOTED IN EASTERN NORTH DAKOTA CLOSER TO
THE UPPER LEVEL LOW. SURFACE REPORTS UPSTREAM OF THIS AREA AND NOW
MOVING SOUTHEAST ACROSS THE AREA SHOW MUCH DRIER AIR WITH DEW
POINTS AS MUCH AS 20 F LOWER THAN AIR CURRENTLY OVER THE EASTERN
PART OF THE AREA. ONE CONCERN FOR LATER TONIGHT IS A SMALL WAVE IN
THE UPPER LEVEL FLOW NOW VISIBLE IN THE WATER VAPOR IMAGERY OVER
THE NORTHERN ROCKIES. IN SPITE OF MUCH DRIER AIR AND BEST DYNAMICS
WELL TO THE EAST...HAVE KEPT A MENTION OF THUNDERSTORMS TONIGHT.
ALSO TOMORROW AS COLD CORE UPPER LEVEL LOW SETTLES INTO THE REGION
AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE. CURRENT BUF
KIT SOUNDINGS ARE SHOWING STEEP LAPSE RATES TOMORROW AFTERNOON AS
HEATING TAKES PLACE UNDER COOL MID LEVELS. CLOUDS ASSOCIATED WITH
UPPER LOW WILL LIKELY INHIBIT HEATING WITH THE EAST PART OF THIS
AREA STRUGGLING TO GET INTO THE 70S F. STRONG GUSTY SURFACE WINDS
WILL LIKELY OCCUR IN THE EAST ALSO UNDER COLD LOW WITH TIGHT
SURFACE GRADIENT. HOWEVER MIXING WILL BE LIMITED IN COLD CLOUD
COVERED EAST SO WILL NOT HAVE ANY HEADLINES.

.LONG TERM...MONDAY THROUGH FRIDAY
THE PERIOD OPENS WITH A DEEP TROF IN THE EAST CONUS AND AN
AMPLIFIED RIDGE OVER THE MOUNTAIN STATES. THIS LEAVES THE NORTHERN
PLAINS UNDER NORTHWEST FLOW ALOFT. THE EASTERN TROF FLATTENS SOME
AS A H5 LOW DROPS SOUTH FROM CANADA AND INTO THE GREAT LAKES
REGION. THE GFS/ECMWF ARE IN A FAIR AGREEMENT WITH THE HANDLING OF
THE H5 LOW AND ASSOCIATED FRONTAL PASSAGE. FRONT PASSES THROUGH
WEDNESDAY WITH COOLER TEMPS EXPECTED ON THURSDAY. LATEST MEX
GUIDANCE SHOWS THE FRONT PASSING THROUGH ON WEDNESDAY WITH HIGHS
SOME 3 TO 5 DEGREES COLDER THEN WHAT IS CURRENTLY FORECASTED.
BEHIND THIS...A CANADIAN HIGH PRESSURE SLIDES INTO THE REGION WITH
SOME UPSLOPE QFP NOTED IN OUR WESTERN COUNTIES. OTHERWISE...IT
LOOKS TO BE A DRY 4TH OF THE JULY WEEKEND.

&&

.AVIATION...
TAF LOCATIONS WILL SEE VFR CONDITIONS THIS EVENING WITH KATY AND
KABR SEEING A CHANCE FOR -SHRA. NORTHWEST WINDS WILL DECREASE
AFTER SUNSET...ONLY TO PICK BACK UP WITHIN A FEW HOURS AFTER
SUNRISE. BKN-OVC OF 3-4000 FT ARE EXPECTED BY 15Z AT ALL TAF SITES
EXCEPT KPIR. CIGS SHOULD BEGIN TO LIFT BY 18Z.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...KEEFE
LONG TERM...DORN
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 27, 3:58 AM CST, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
458 AM CDT FRI JUN 27 2008

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-281000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
458 AM CDT FRI JUN 27 2008 /358 AM MDT FRI JUN 27 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS AN ISOLATED THREAT OF HAIL AND STRONG WINDS WITH
THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE FORECAST AREA ON
SATURDAY...AND AGAIN NEXT WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

In the hours before

Local storm report, Jun 27, 11:17 AM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1217 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             4 S ROSSEAU             44.26N 100.07W
06/26/2008  E1.00 INCH       STANLEY            SD   PUBLIC

&&

TMT
Local storm report, Jun 27, 11:42 AM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1242 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND GST     10 SW MISSION RIDGE     44.59N 100.93W
06/26/2008  E60 MPH          STANLEY            SD   TRAINED SPOTTER

&&

TMT
Local storm report, Jun 27, 12:23 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
123 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND GST     13 SE PARADE            44.89N 100.92W
06/26/2008  E60 MPH          DEWEY              SD   PUBLIC

            WIND SPEED ESTIMATED AT 60 MPH WITH PEA SIZED HAIL

&&

TMT
Local storm report, Jun 27, 12:31 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
131 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     HAIL             2 NNW RIDGEVIEW         45.11N 100.82W
06/26/2008  E2.50 INCH       DEWEY              SD   PUBLIC

&&

TMT
Local storm report, Jun 27, 1:09 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
209 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             3 NW GREEN GRASS        45.20N 101.29W
06/26/2008  E1.00 INCH       DEWEY              SD   PUBLIC

&&

TMT
Local storm report, Jun 27, 2:17 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
317 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             6 NW MCLAUGHLIN         45.87N 100.90W
06/26/2008  E2.75 INCH       CORSON             SD   PUBLIC

0729 PM     HAIL             13 S TIMBER LAKE        45.24N 101.07W
06/26/2008  E1.25 INCH       DEWEY              SD   TRAINED SPOTTER

0739 PM     HAIL             12 N ISABEL             45.57N 101.43W
06/26/2008  E0.88 INCH       CORSON             SD   LAW ENFORCEMENT

0741 PM     HAIL             9 N ISABEL              45.53N 101.43W
06/26/2008  E1.75 INCH       CORSON             SD   PUBLIC

0744 PM     HAIL             8 N ISABEL              45.51N 101.43W
06/26/2008  E2.75 INCH       CORSON             SD   LAW ENFORCEMENT

0745 PM     HAIL             7 N ISABEL              45.50N 101.43W
06/26/2008  M2.50 INCH       CORSON             SD   LAW ENFORCEMENT

0745 PM     HAIL             3 S KLEIN RANCH         45.62N 101.35W
06/26/2008  E0.88 INCH       CORSON             SD   LAW ENFORCEMENT

0750 PM     HAIL             6 NE ISABEL             45.46N 101.34W
06/26/2008  E1.75 INCH       DEWEY              SD   PUBLIC

0759 PM     HAIL             FIRESTEEL               45.43N 101.29W
06/26/2008  E2.00 INCH       DEWEY              SD   LAW ENFORCEMENT

0802 PM     HAIL             7 W TIMBER LAKE         45.43N 101.22W
06/26/2008  E1.75 INCH       DEWEY              SD   TRAINED SPOTTER

0805 PM     HAIL             TIMBER LAKE             45.43N 101.07W
06/26/2008  E0.88 INCH       DEWEY              SD   PUBLIC

0810 PM     TORNADO          8 N PARADE              45.14N 101.10W
06/26/2008                   DEWEY              SD   STORM CHASER

            INITIAL TOUCH DOWN FOR THREE TO FOUR MINUTES.

0811 PM     HAIL             TIMBER LAKE             45.43N 101.07W
06/26/2008  E0.88 INCH       DEWEY              SD   FIRE DEPT/RESCUE

0813 PM     HAIL             TIMBER LAKE             45.43N 101.07W
06/26/2008  E1.00 INCH       DEWEY              SD   TRAINED SPOTTER

0839 PM     HAIL             2 NNW RIDGEVIEW         45.11N 100.82W
06/26/2008  E2.50 INCH       DEWEY              SD   PUBLIC

0845 PM     HAIL             3 NW GREEN GRASS        45.20N 101.29W
06/26/2008  E1.00 INCH       DEWEY              SD   PUBLIC

0945 PM     TSTM WND GST     13 SE PARADE            44.89N 100.92W
06/26/2008  E60.00 MPH       DEWEY              SD   PUBLIC

            WIND SPEED ESTIMATED AT 60 MPH WITH PEA SIZED HAIL

0955 PM     HAIL             1 S AGAR                44.82N 100.07W
06/26/2008  E0.88 INCH       SULLY              SD   TRAINED SPOTTER

0959 PM     HAIL             1 S AGAR                44.82N 100.07W
06/26/2008  E1.00 INCH       SULLY              SD   TRAINED SPOTTER

1012 PM     TSTM WND GST     1 W ONIDA               44.70N 100.09W
06/26/2008  M124 MPH         SULLY              SD   PUBLIC

            RECORDED AT ONIDA AIRPORT

1015 PM     TSTM WND GST     ONIDA                   44.70N 100.07W
06/26/2008  E90.00 MPH       SULLY              SD   LAW ENFORCEMENT

            ESTIMATED WIND SPEEDS FROM 85 TO 90 MPH IN CITY OF ONIDA.
            NO POWER IN CITY OF ONIDA AT THIS TIME

1015 PM     TSTM WND GST     4 N ONIDA               44.76N 100.07W
06/26/2008  E90.00 MPH       SULLY              SD   LAW ENFORCEMENT

            FEED WAGON TOSSED 40 FEET IN ESTIMATED WIND SPEEDS OF 85
            TO 90 MPH

1015 PM     TSTM WND DMG     ONIDA                   44.70N 100.07W
06/26/2008                   SULLY              SD   LAW ENFORCEMENT

            PART OF A ROOF TORN OF A BANK IN THE CITY OF ONIDA. MANY
            TREES DOWN IN TOWN.

1045 PM     TSTM WND GST     11 N HOLABIRD           44.68N 99.60W
06/26/2008  E70.00 MPH       HYDE               SD   TRAINED SPOTTER

            ESTIMATED WIND SPEEDS FROM 55 TO 70 MPH

1055 PM     TSTM WND GST     10 SW MISSION RIDGE     44.59N 100.93W
06/26/2008  E60.00 MPH       STANLEY            SD   TRAINED SPOTTER

1055 PM     TSTM WND GST     HARROLD                 44.52N 99.74W
06/26/2008  E90.00 MPH       HUGHES             SD   EMERGENCY MNGR

            EMERGENCY MANAGEMENT ESTIMATES WIND SPEEDS FROM 80 TO 90
            MPH WITH QUARTER SIZE HAIL IN CITY OF HARROLD.

1100 PM     HAIL             4 S ROSSEAU             44.26N 100.07W
06/26/2008  E1.00 INCH       STANLEY            SD   PUBLIC

1100 PM     NON-TSTM WND GST HOLABIRD                44.52N 99.60W
06/26/2008  E80.00 MPH       HYDE               SD   PUBLIC

&&

TMT

The radar

The Aberdeen radar (KABR), 8 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Brown

When
June 27, 2:55 PM CST
Where
Brown County, 5 mi S of Aberdeen
Reported by
Trained Spotter
Coordinates
45.398, -98.480

Several funnel cloud reports were received from this storm.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120907.